Hail, Portage
- When
- July 31, 5:32 PM CST
- Where
- Portage County, Plover
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.450, -89.530
A thunderstorm dropped quarter size hail in Plover.
An upper level disturbance, cold air aloft, and daytime surface heating combined to produce scattered showers and isolated thunderstorms. Two of the storms dropped quarter size hail as they moved through Plover.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper level disturbance, cold air aloft, and daytime surface heating combined to produce scattered showers and isolated thunderstorms. Two of the storms dropped quarter size hail as they moved through Plover.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 2:39 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 339 PM CDT THU JUL 31 2014 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND FRIDAY ISSUED AT 337 PM CDT THU JUL 31 2014 PRECIPITATION TRENDS ARE THE MAIN FORECAST CONCERNS THROUGH FRIDAY. THE AIR MASS ACROSS THE FORECAST AREA QUICKLY DESTABILIZED THIS MORNING ONCE THE FOG DISSIPATED. CU FORMED IN THE UNSTABLE AIR...SOME OF WHICH DEVELOPED INTO SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN THIS AFTERNOON. SHOWER/STORM DEVELOPMENT WAS AIDED BY SOME UPPER LEVEL SUPPORT THAT WAS VISIBLE IN WATER VAPOR IMAGERY. MESOANALYSIS INDICATED MUCAPE VALUES IN EXCESS OF 1000J/KG IN THE AREA WHERE THE SHOWERS AND STORMS DEVELOPED. SURFACE OBSERVATIONS SHOWED SURFACE DEW POINTS IN THE UPPER 50S AND LOWER 60S ACROSS THE SOUTHERN PART OF THE FORECAST AREA...TO MIDDLE 40S TO LOWER 50S IN THE NORTH. A WIND SHIFT WAS ALSO EVIDENT FROM BETWEEN MNM AND SUE...SOUTHWEST TO BETWEEN OSH AND Y50. DID NOT HEAR OF ANY HAIL AS OF 20Z...THOUGH WBZ HEIGHT IS LOWER THAN IT WAS ON TUESDAY WHEN THERE WAS PLENTY OF HAIL. EXPECT SHOWERS AND STORMS TO GRADUALLY DIE OFF DURING THE EVENING. THE SURFACE PRESSURE GRADIENT IS FORECAST TO REMAIN WEAK ENOUGH FOR SOME FOG TO DEVELOP AGAIN OVERNIGHT...WITH LOWEST VSBYS LIKELY TO BE IN NORTH CENTRAL WISCONSIN. ALSO EXPECT AREAS OF FOG OVER LAKE MICHIGAN TO PERSIST DUE TO HIGH DEW POINT AIR AND COLD LAKE WATERS. EXPECT THE ATMOSPHERE TO DESTABILIZE EARLY FRIDAY. THE UNSTABLE AIR MASS AND A MORE SIGNIFICANT SHORT WAVE MOVING ACROSS WISCONSIN WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDDAY. BUFKIT TIME SECTIONS FROM THE 12Z MODEL RUNS SHOWS HIGHER CAPES ON FRIDAY THAN TODAY. SPC HAD A 5 PERCENT CHANCE FOR SEVERE ACROSS THE AREA ON DAY 2...SO LIKELY AND LOW END CHANCE POPS PREVAIL FOR TUESDAY. USED BEST PERFORMING GUIDANCE MIXED WITH THE PREVIOUS FORECAST FOR TEMPERATURES TONIGHT AND FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY ISSUED AT 337 PM CDT THU JUL 31 2014 NORTHWEST FLOW WILL CONTINUE EARLY IN THE PERIOD...BEFORE BECOMING MORE ZONAL BY THE END OF THE PERIOD. TEMPERATURES SHOULD RUN AT OR SLIGHTLY ABOVE NORMAL. SHOWERS AND THUNDERSTORMS WILL LINGER INTO FRIDAY EVENING... ESPECIALLY ACROSS CENTRAL INTO EAST CENTRAL WISCONSIN. OTHERWISE... DRY CONDITIONS EXPECTED LATE FRIDAY NIGHT AND SATURDAY MORNING. ENOUGH INSTABILITY TO ADD A SMALL CHANCE OF SHOWERS AND STORMS ACROSS THE FAR SOUTH SATURDAY AFTERNOON. NEXT SYSTEM WILL APPROACH FROM THE NORTHWEST SATURDAY NIGHT...BUT SHOULD AFFECT THE AREA ON SUNDAY. SOME QUESTIONS STILL REMAIN ON FRONTAL POSITION AND HOW QUICK PRECIPITATION ARRIVE LATE SUNDAY NIGHT INTO MONDAY MORNING...AND HOW FAR SOUTH CONVECTION WILL MAKE ACROSS OUR AREA SUNDAY. NEXT WEEK TURNS INTERESTING AS ECMWF MODEL DEPICTS SEVERAL COMPLEXES ON THUNDERSTORMS MOVING ACROSS OUR CENTRAL AND SOUTHERN COUNTIES MONDAY THROUGH WEDNESDAY. SINCE MODELS HAVE A HARD TIME HANDLING CONVECTION/OUTFLOW BOUNDARIES...WAS THINKING PRECIPITATION TRENDS WILL SHIFT SOUTHWARD DUE TO OUTFLOW BOUNDARIES SHOVING THE FRONT FURTHER SOUTH. HIGH TEMPERATURES EACH DAY WILL BE DEPENDENT ON CLOUD COVER AND CONVECTION TRENDS. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 114 PM CDT THU JUL 31 2014 DENSE FOG DISSIPATED AND CU DEVELOPED ACROSS THE AREA THIS MORNING. LAPSE RATES FROM THE SURFACE TO 3KM WERE ALREADY VERY STEEP AT MIDDAY...CAPES WERE GREATER THAN 1000J/KG ACROSS CENTRAL WISCONSIN...AND AROUND 500J/KG FROM SUE TO RHI. EXPECT STORMS TO DEVELOP WITH INSTABILITY AND SHORT WAVE ENERGY MOVING THROUGH THE STATE. SHOWERS BEGAN TO DEVELOP EARLY THIS AFTERNOON...SO HAVE INCLUDED VCSH AT TAF SITES. HAVE INTRODUCED VCTS A LITTLE LATER IN THE AFTERNOON AND WOULD NOT BE SURPRISED IF THE STORMS HAD SOME HAIL SINCE WBZ HEIGHTS WERE LESS THAN 9KFT. STUCK WITH CONVECTION ENDING WITH LOSS OF DAYTIME HEATING...BUT WAS UNSURE ABOUT THIS AS SOME SHOWERS PERSISTED UNTIL AFTER MIDNIGHT LAST NIGHT. RELATIVELY LIGHT WINDS AND DECREASING CLOUDS WILL ALLOW FOR FOG DEVELOPMENT DURING THE NIGHT...BUT KEPT MVFR VSBYS AT TAF SITES...EXCEPT FOR RHI WHERE THERE WILL PROBABLY BE SOME IFR VSBYS AT TIMES. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......ECKBERG AVIATION.......MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 346 PM CDT THU JUL 31 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 346 PM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ACROSS CENTRAL AND EAST CENTRAL WISCONSIN WILL PERSIST INTO THE EVENING BEFORE DISSIPATING. A FEW STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. LMZ521-522-541>543-012100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 346 PM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS SOUTH OF TWO RIVERS WILL PERSIST INTO THE EVENING BEFORE DISSIPATING. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. PATCHY FOG OR HAZE CAN BE EXPECTED AT TIMES ON LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY INTO FRIDAY EVENING...AND AGAIN SUNDAY THROUGH WEDNESDAY THAT MAY POSE A RISK FOR MARINERS. MG/RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 454 PM CDT THU JUL 31 2014 WIZ030-031-036-037-312245- MARATHON-PORTAGE-SHAWANO-WAUPACA- 454 PM CDT THU JUL 31 2014 ...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MARATHON COUNTY. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR EDGAR. THE STRONG WERE MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROSHOLT BY 500 PM CDT... NORSKE BY 510 PM CDT... NORTHLAND AND PERU BY 520 PM CDT... SCHMIDT CORNER BY 530 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 519 PM CDT THU JUL 31 2014 WIZ030-031-036>038-312315- MARATHON-OUTAGAMIE-PORTAGE-SHAWANO-WAUPACA- 519 PM CDT THU JUL 31 2014 ...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SMALL HAIL IN EXTREME SOUTHEAST MARATHON COUNTY AND FAR NORTHEAST PORTAGE... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS REDEVELOPING AND TRAINING OVER THE SAME GENERAL AREA. THE STORMS ARE AFFECTING THE AREA BETWEEN ROSHOLT AND GALLOWAY...AND BETWEEN BEVENT AND NORSKE AND ARE MOVING SOUTHEAST AT 15 MPH. THE STORMS ARE PRODUCING LOCALLY VERY HEAVY RAINFALL IN THIS AREA WITH LOCALIZED PONDING OF WATER AND EXCESSIVE RUNOFF. RADAR ESTIMATES INDICATED 3 INCHES OF RAINFALL IN ABOUT AN HOUR. ALSO HAIL UP TO NICKLE SIZE IS ALSO POSSIBLE WITH THESE STORMS. NICKLE HAIL...WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL IS LIKELY. DO NOT CROSS A ROADWAY WITH FLOWING WATER OF UNKNOWN DEPTH. GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 539 PM CDT THU JUL 31 2014 WIZ038-312345- OUTAGAMIE- 539 PM CDT THU JUL 31 2014 ...STRONG THUNDERSTORM OVER SOUTHERN OUTAGAMIE COUNTY... AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF APPLETON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... APPLETON BY 600 PM CDT... LITTLE CHUTE AND KIMBERLY BY 610 PM CDT... KAUKAUNA BY 615 PM CDT... OTHER LOCATIONS IN THE PATH OF THE STORMS INCLUDE... MACKVILLE...MURPHY CORNER...AND FREEDOM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 601 PM CDT THU JUL 31 2014 WIZ036-037-010000- PORTAGE-WAUPACA- 601 PM CDT THU JUL 31 2014 ...STRONG THUNDERSTORM WITH HEAVY RAINFALL AND SMALL HAIL IN CENTRAL PORTAGE COUNTY... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR STEVENS POINT...MOVING SOUTHEAST AT 25 MPH. NICKLE HAIL...WINDS 45 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CUSTER AND POLONIA BY 610 PM CDT... AMHERST BY 620 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 611 PM CDT THU JUL 31 2014 WIZ048-312345- WINNEBAGO- 611 PM CDT THU JUL 31 2014 ...MORE SCATTERED THUNDERSTORMS WITH BRIEF TORRENTIAL RAINFALL AND SMALL HAIL IN CENTRAL WINNEBAGO COUNTY... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ABOUT 15 MILES NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 25 MPH..AND ANOTHER STORM LOCATED NEAR ALLENVILLE MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORMS WILL BE NEAR... WINNEBAGO BY 620 PM CDT... OSHKOSH BY 635 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BRIEF HEAVY DOWNPOURS WILL REDUCE VISIBILITIES SO DRIVERS SHOULD DRIVE WITH CAUTION UNTIL THE STORM PASSES. EB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL OSHKOSH 44.01N 88.55W
07/31/2014 E0.50 INCH WINNEBAGO WI TRAINED SPOTTER
CORNER OF GARFIELD AND VINE AVENUE IN OSHKOSH 0.25 TO
0.50 INCH HAIL FOR 1 MINUTE.
&&
MGThe Green Bay radar (KGRB), 113 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
A thunderstorm dropped quarter size hail in Plover.
Another thunderstorm that moved through Plover dropped quarter size hail and produced wind gusts estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536155, 536156.